Virginia, 2011

Tornadoes and Hail in Virginia, April 27, 2011

April 27, 2011 · NWS AKQ · 18 events in 7 counties and zones

Scattered severe thunderstorms well in advance of a cold front produced damaging winds, large hail, and several tornadoes across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$88,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms well in advance of a cold front produced damaging winds, large hail, and several tornadoes across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 27, 5:42 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 27, 5:42 AM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
642 AM EDT WED APR 27 2011

.SYNOPSIS...
MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS AREA TODAY AND
TONIGHT...BETWEEN HIGH PRESSURE OFF THE SOUTHEAST COAST AND A
POTENT STORM SYSTEM OVER THE MISSISSIPPI VALLEY. THIS LOW PRESSURE
SYSTEM WILL MOVE ACROSS THE GREAT LAKES ON THURSDAY...DRAGGING A
COLD FRONT THROUGH THE MID ATLANTIC REGION. HIGH PRESSURE RETURNS
FRIDAY INTO NEXT WEEKEND...BRINGING MORE SEASONABLE TEMPERATURES
AND HUMIDITY LEVELS TO THE REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN ELONGATED UPPER TROUGH CURRENTLY OVER THE PLAINS WILL SLOWLY
LIFT NNE INTO THE UPPER MIDWEST TODAY. AS NOTED IN THE PREVIOUS
FCST DISCUSSION...AN INITIAL WAVE OF LOW-MID LEVEL QVECTOR
CONVERGENCE (REGION OF DPVA WITHIN THE BROAD DIFFLUENT UPR FLOW) WILL
LIFT ACROSS THE OH VLY...CLIPPING FAR SWRN VA...THIS AFTN AND
EVENING. AS A RESULT...HAVE MAINTAINED MORE SCATTERED COVERAGE
WITH SHOWERS/TSTMS OVER PTNS OF THE FCST AREA W OF I-95...CLOSER
TO THE GENESIS REGION FARTHER W...WHILE THE COVERAGE IS EXPECTED
TO REMAIN ISOLATED AT BEST E OF I-95 (FARTHER DISPLACED FROM THE
FVRBL FORCING).

MEANWHILE...SHEAR INCREASES DURING THE AFTN/EVENING ALONG/WEST OF
I-95 AS WELL (0-6KM BULK SHEAR CLIMBS TO 40-45 KTS). THIS ALONG
WITH MUCAPES AGAIN INVOF 2000 J/KG...LI'S BTWN -5 AND -7C...AND
TOTAL-TOTALS IN THE LOWER 50S WILL MAKE FOR AN INCREASED POTENTIAL
FOR MORE ORGANIZED MULTICELLULAR CLUSTERS OVER THE WRN PTNS WHERE
POPS WILL BE GREATEST. FURTHERMORE...BOTH THE GFS/NAM FCST
SOUNDINGS SHOW A SIGNIFICANT DRY LAYER BTWN 700-500 MB DURING THE
AFTN/EVENING (WHILE 700-500 MB LAPSE RATES RISE TO 7+ C/KM)...
EVIDENCED BY K INDICES ONLY IN THE MID 20S AND WET-BULB ZERO
HEIGHTS SOME 3-4 KFT BELOW FREEZING LEVELS. THE STRONG LOW-MID
LEVEL THETA-E LAPSE RATE AND INCREASING MID LEVEL LAPSE RATES
SUPPORTS AN ENHANCED WET MICROBURST POTENTIAL (AND SEVERE WEATHER
THREAT) DURING THE PEAK HEATING HOURS OF MID-LATE AFTN AND EARLY
EVENING WEST OF CHES BAY AND ESPECIALLY WEST OF I-95. THIS IS
BASICALLY THE AREA SPC HAS HIGHLIGHTED IN THE SLIGHT RISK REGION
PER THEIR DAY ONE CONVECTIVE OUTLOOK.

THE OTHER CONCERN...INCREASED VEERING WITHIN THE LOWER-MID LAYERS
DURING THE AFTN/EVENING WOULD SUPPORT THE DEVELOPMENT OF LONGER-
LIVED SUPERCELLS AS WELL...EVIDENCED BY THE BROADENING CURVED
HODOGRAPHS AND BULK RICHARDSON NUMBERS FALLING WITHIN THE 25-50
RANGE (IMPLYING A FVRBL BALANCE BTWN THE INSTBY AND SHEAR). WILL
NEED TO MONITOR THIS...FOR NOW...WILL CONTINUE TO HEIGHTEN THE
SEVERE WEATHER RISK IN THE HWO.

HIGHS TODAY IN THE LOW-MID 80S...WHICH AGAIN WILL BE CAPPED BY
CONVECTIVE TEMPS IN THE SAME RANGE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
THE SHEAR PROFILE AND INSTABILITY ARE MAINTAINED TONIGHT AS A COLD
FRONT BEGINS TO ADVANCE EASTWARD THROUGH THE NIGHT ACROSS THE OHIO
VALLEY. HENCE THE SEVERE THREAT WILL CONTINUE OVERNIGHT...THOUGH
WILL BE MORE MARGINAL GIVEN THE PROJECTED STABILIZATION WITHIN THE
SFC LAYER (BELOW 900 MB) PER THE FCST SOUNDINGS. BRISK PRE-FRONTAL
SOUTHERLY FLOW AT THE SURFACE TONIGHT WILL MAINTAIN THE MILD TEMPS
OVERNIGHT...WITH MIN TEMPS EXPECTED TO HOVER AROUND 70F.

THE COLD FRONT EVENTUALLY CROSSES THE REGION THURSDAY. THE
FRONTAL PASSAGE SHOULD SHOULD RESULT IN THE HIGHEST PROBABILITY
FOR RAIN DURING THE SHORT TERM PERIOD...AND A SEVERE THREAT
REMAINS POSSIBLE AS MODEST SHEAR AND INSTABILITY CONTINUE (MORE
LINEAR HODOGRAPH STRUCTURE JUST BEFORE FROPA SUPPORTS MAINLY
DAMAGING STRAIGHT LINE WIND THREAT). HOW EXTENSIVE THIS IS WILL BE
DEPENDENT ON THE TIMING OF THE FRONTAL PASSAGE AND THE EFFECT OF
ONGOING INTENSE CONVECTION ON THE LONGWAVE PATTERN. MAX TEMPS ON
THU SHOULD BE IN THE UPPER 70S TO LOW 80S...TEMPERED A BIT
COMPARED TO WED...GIVEN THE LIKELIHOOD OF MORE CLOUD COVER ALONG WITH
THE MORE NUMEROUS SHOWERS/TSTMS.

A DRIER AIRMASS ARRIVES BEHIND THE FRONT. HIGH TEMPERATURES SHOULD
REACH THE LOW TO MID 70S FRIDAY...EVEN TO THE COAST WITH WESTERLY
FLOW AFTER MORNING LOWS IN THE UPPER 40S TO MID 50S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SFC HI PRES BUILDS OVR THE FA FRI NGT INTO SAT...THEN SETTLES OFF
THE CST THROUGH MON. XPCTG DRY/SEASONABLE WX SAT...TEMPS A TAD HIER
ON SUN/MON AS LLVL FLO TURNS SSWLY. NEXT CDFNT SLO TO ARRIVE FM THE
W LT MON/MON NGT...THEN REACHES THE CST TUE AFTN/EVE. COOLING DN TUE
W/ CLDS/PSBL PCPN AND WNDSHFT TO NNW POST FNTL. WL HV POPS AOB 10%
THROUGH SUN NGT/MON MRNG...THEN INCRS TO HI CHC ASSOCD W/ CDFNT
ARRIVAL/PASSAGE LT MON NGT INTO TUE.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
CONTS TO BE A VRY CHALLENGING TAF PRD AHEAD. CRNT RADAR LOOP SHWNG
LGHT SHWRS MOVG N-NE ALONG THE I-95 CORRIDOR AS WELL AS CSTL SCTNS.
SO WILL CARRY A 2 HR TEMPO GROUP TO COVER THIS BATCH OF PCPN ALONG
WITH MVFR CIGS. CIGS SLOWLY LIFT INTO VFR RANGE BY THE AFTRN. CU
MAY SCT OUT FOR AN HR OR SO BUT ELECTED TO KEEP A BKN CLOUD DECK.
STILL NOT CONFIDENT OF TIMING OF ANY TSTRMS INTO TAF SITES...SO
KEPT CB OUT OF FCST GIVEN TSTRMS XPCTD TO BE MORE THAN 6 HRS AWAY.

CONFIDENCE RTHR HIGH THAT THE S-SW BECOME GUSTY BTWN 15-25 KTS THIS
AFTRN.

STRNG CDFRNT APPROACHES THU WITH CHC OF TSTMS. WX IMPROVES FRI / SAT.

&&

.MARINE...
INCRG P-GRDNT RESULTS IN SCA CNDTNS DVLPG LATER THIS AM. GUSTY
WNDS CONT TONITE AND INTO THU AHEAD OF APPRCHG CDFRNT. WILL KEEP
GUSTS CAPPED AT 30 KTS THRU EVENT FOR NOW EVEN THOUGH A FEW GUSTS
MAY APPRCH GALE FORCE THU. CONFIDENCE NOT HIGH ENUF SINCE WTR TMPS
MAY HOLD BACK THE DEEPEST MIXING...SPCLLY OVR NRN CSTL WTRS (TMP
AT BUOY 44009 IS 58). APPEARS THE HIGHEST GUSTS MAY COME IN ANY
CONVECTION THAT DVLPS ALONG/AHEAD OF CDFRNT (THESE WUD BE HANDLED
IN SMW'S).

BOTH WNA/SWAN BUILD SEAS TO BTWN 5-7 FT LATER TDY AND 7-9 FT (PSBLY
10 FT SEAS OUT NR 20 NM) TONITE AND THU. WNDS/SEAS BEGIN TO DMNSH
THU NITE AND FRI BEHIND BNDRY.

&&

.CLIMATE...
RECORD HIGH MINIMA FOR 26...27...AND 28 APRIL...

26 APRIL...
RIC 67/2009 AND 2011 (TIED YESTERDAY WITH THE LOW OF 67).

27 APRIL...
RIC 66/1915
ORF 68/1994

28 APRIL...
RIC 65/1935
ORF 67/1915

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ630>634-
     650-652-654-656-658.

&&

SYNOPSIS...BKH
NEAR TERM...BKH
SHORT TERM...BKH/AJZ
LONG TERM...ALB
AVIATION...MPR
MARINE...MPR
CLIMATE...
Hazardous weather outlook, Apr 27, 3:58 AM EST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
458 AM EDT WED APR 27 2011

NCZ012-013-030-VAZ048-049-060>076-079>083-087>090-092-280900-
NORTHAMPTON NC-HERTFORD-BERTIE-FLUVANNA-LOUISA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-
AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
SOUTHAMPTON-
458 AM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE PEAK
HEATING HOURS THIS AFTERNOON AND EVENING. THE HIGHEST CHANCES WILL
RESIDE WEST OF I-95. A FEW OF THESE STORMS MAY BECOME SEVERE...
AGAIN ESPECIALLY WEST OF I-95...CAPABLE OF PRODUCING WIND GUSTS OF
60 MPH OR GREATER ALONG WITH LARGE HAIL 1 INCH OR GREATER IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MORE NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THURSDAY
AHEAD OF AN APPROACHING COLD FRONT. ANOTHER RISK OF SEVERE WEATHER IS
ANTICIPATED THURSDAY AFTERNOON AND POSSIBLY INTO EARLY EVENING...
PARTICULARLY ALONG AND EAST OF I-95...WITH DAMAGING WIND GUSTS AND
LARGE HAIL ONCE AGAIN AS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...
AND AGAIN THURSDAY AFTERNOON AND POSSIBLY INTO EARLY EVENING.

NCZ014>017-031-032-102-VAZ077-078-084>086-091-093>098-280900-
GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-
MATHEWS-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
458 AM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE
NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED DURING THE PEAK HEATING HOURS
THIS AFTERNOON AND EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...FREQUENT LIGHTNING...
AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MORE NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THURSDAY
AHEAD OF AN APPROACHING COLD FRONT. A RISK OF SEVERE WEATHER IS
ANTICIPATED THURSDAY AFTERNOON INTO EARLY EVENING...WITH DAMAGING
WIND GUSTS AND LARGE HAIL AS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

MDZ021>025-VAZ099-100-280900-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
458 AM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED DURING THE PEAK HEATING HOURS
THIS AFTERNOON AND EVENING. ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH...FREQUENT LIGHTNING...
AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MORE NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THURSDAY
AHEAD OF AN APPROACHING COLD FRONT. A RISK OF SEVERE WEATHER IS
ANTICIPATED THURSDAY AFTERNOON INTO EARLY EVENING...WITH DAMAGING
WIND GUSTS AND LARGE HAIL AS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

ANZ630>634-650-652-654-656-658-280900-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
458 AM EDT WED APR 27 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HURLEY

The radar

The Norfolk radar (KAKQ), 105 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 tornado, 3 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Powhatan

When
April 27, 9:00 AM EST
Where
Powhatan County, 1.38 mi N of Macon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.540, -77.970

Trees were downed.

Hail, Fluvanna

When
April 27, 3:00 PM EST
Where
Fluvanna County, 3.45 mi N of Cunningham
Measured
1.25 in hail
Reported by
Public
Coordinates
37.920, -78.330

Half dollar size hail was reported by the Effort Baptist Church.

Hail, Prince Edward

When
April 27, 4:50 PM EST
Where
Prince Edward County, 4.41 mi SE of Farmville Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.300, -78.380

Quarter size hail was reported.

Hail, Prince Edward

When
April 27, 5:03 PM EST
Where
Prince Edward County, 3.83 mi SSE of Farmville Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.300, -78.400

Golf ball size hail was reported near Longwood University.

Hail, Prince Edward

When
April 27, 5:05 PM EST
Where
Prince Edward County, 3.83 mi SSE of Farmville Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
37.300, -78.400

Half dollar size hail was reported.

Hail, Powhatan

When
April 27, 5:43 PM EST
Where
Powhatan County, 0.55 mi E of Macon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.520, -77.960

Golf ball size hail was reported.

Hail, Powhatan

When
April 27, 5:44 PM EST
Where
Powhatan County, 1.76 mi NW of Ballsville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.500, -78.070

Quarter size hail was reported.

Funnel Cloud, Powhatan

When
April 27, 5:45 PM EST
Where
Powhatan County, 0.88 mi NE of Powhatan
Reported by
Emergency Manager
Coordinates
37.540, -77.920

Funnel cloud sightings were near Powhatan courthouse west along Route 60.

Funnel Cloud, Powhatan

When
April 27, 5:55 PM EST
Where
Powhatan County, 0.55 mi E of Macon
Reported by
Public
Coordinates
37.520, -77.960

Funnel cloud was reported.

Tornado, Prince Edward

When
April 27, 5:55 PM EST to 5:58 PM EST
Where
Prince Edward County, 4.07 mi WNW of Rice to 4 mi NW of Rice
Rating
EF1
Path length
1.22 mi
Path width
100 yd
Continued into
Cumberland, Va (AKQ)
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
37.292, -78.369

Tornado started about 1.5 miles east of Farmville, then tracked north northeast for about 5.5 miles into southeast Cumberland county. Several trees were downed and snapped off.

Tornado, Cumberland

When
April 27, 5:58 PM EST to 6:05 PM EST
Where
Cumberland County, 2.89 mi SE of Kimberley Hills to 1.17 mi ESE of Ranies Tavern
Rating
EF1
Path length
4.32 mi
Path width
100 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
37.306, -78.357

Tornado tracked from Prince Edward county into Cumberland county. Numerous trees were downed and snapped off. Several homes on River Road sustained damage, mainly to roofs.

Hail, Cumberland

When
April 27, 6:10 PM EST
Where
Cumberland County, 2.82 mi S of Cumberland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.440, -78.240

Golf ball size hail was reported.

Hail, Goochland

When
April 27, 6:15 PM EST
Where
Goochland County, 0.88 mi NW of Oilville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.710, -77.790

Quarter size hail was reported.

Tornado, Goochland

When
April 27, 6:25 PM EST to 6:29 PM EST
Where
Goochland County, 2.25 mi WNW of Oilville to 2.69 mi NNW of Oilville
Rating
EF1
Path length
1.88 mi
Path width
100 yd
Continued into
Louisa, Va (AKQ)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
37.710, -77.819

Tornado tracked from Bridgewater Bluff to Pony Farm Road, crossing Interstate 64. Numerous trees were downed or sheared off. The tornado tracked into Louisa county.

Tornado, Louisa

When
April 27, 6:29 PM EST to 6:30 PM EST
Where
Louisa County, 1.42 mi SE of Dabneys to 1.31 mi SE of Dabneys
Rating
EF0
Path length
0.22 mi
Path width
50 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
37.734, -77.804

Tornado tracked from Goochland county into Louisa county. Few trees were downed or sheared off.

Hail, Fluvanna

When
April 27, 6:45 PM EST
Where
Fluvanna County, 2.07 mi S of Stage Jct
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.750, -78.170

Golf ball size hail was reported.

Funnel Cloud, Louisa

When
April 27, 7:20 PM EST
Where
Louisa County, 1.77 mi ESE of Zion
Reported by
Public
Coordinates
37.970, -78.220

Funnel cloud was reported.

Tornado, Caroline

When
April 27, 7:55 PM EST to 8:00 PM EST
Where
Caroline County, 1.71 mi ESE of Ceder Fork to 1.79 mi ESE of Ceder Fork
Rating
EF1
Path length
0.24 mi
Path width
100 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
37.938, -77.523

Tornado crossed Jericho Road, approximately 2.5 miles west of Carmel Church. Numerous trees were downed or sheared off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyThe tornado archive for Virginia, 2011Warnings in Virginia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301383, 301373, 301372, 301371, 301370, 301368, 301367, 301378, 301375, 303645, 303646, 301366, 301364, 303647, 303648, 301362, 301374, 303644.